Alert archive / Florida / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 1, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Mar 20, 2018, 9:30 AM EDT for Volusia County, Florida. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2018, 9:30 AM EDT (13:30 UTC)
- Expired
- Mar 20, 2018, 10:15 AM EDT
- In force
- 45 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 127 km from the middle of the area, began a volume at 13:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 1.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 860 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted.
916
WUUS52 KMLB 201330
SVRMLB
FLC127-201415-
/O.NEW.KMLB.SV.W.0001.180320T1330Z-180320T1415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
930 AM EDT TUE MAR 20 2018
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
Northern Volusia County in east central Florida...
* Until 1015 AM EDT
* At 928 AM EDT, a severe thunderstorm was located over DeLeon
Springs, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
DeLeon Springs, Daytona Beach, Port Orange, DeLand, South Daytona
and Holly Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2909 8089 2904 8142 2905 8144 2908 8146
2909 8146 2910 8147 2916 8152 2929 8100
TIME...MOT...LOC 1328Z 259DEG 33KT 2911 8139
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
15What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 4:37 AM EDT, 4 hours 53 minutes earlier.
Area forecast discussion, Mar 20, 4:37 AM EDT, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
437 AM EDT Tue Mar 20 2018
.DISCUSSION...
...Strong to Possibly Severe Storms Across the Area This Afternoon
and Evening...
...Cool and Dry Mid-Late Week...
Currently...Outflow boundary from yesterday's evening convection has
faded with sfc winds back out of the SW. This has eroded the cold
pool and weakened overrunning setup, allowing any lingering showers
to end over northern areas. Profiler at the Cape shows low level
W/SW winds off the surface have already increased to 25 to 30 knots
and are transporting an area of stratus over west central Florida
eastward across the region. These elevated boundary layer winds will
limit any fog formation, but this lower cloud cover should hold on
through early morning.
Today-Tonight...Setup for severe weather threat remains mostly
unchanged for today. The main difference in the latest model runs is
a slightly later time of arrival in the prefrontal squall line, with
highest rain chances and threat for strong to severe storms mostly
limited to the afternoon and evening hours for east central Florida.
Main line of showers and storms should begin moving into areas
northwest of I-4 corridor into the early afternoon. Hi-res model
guidance has also been indicating a secondary line farther south
over the Gulf shifting rapidly eastward. This will lead to numerous
showers and scattered storms crossing the area through mid to late
afternoon, with this activity gradually shifting south and offshore
of the area by late evening. Unidirectional strong W/SW deep layer
flow, with low level 925-850mb flow around 40-50 knots will favor
strong to damaging straight line winds as the main threat. However,
cold temps aloft, ample instability, and increasing helicity will
also support a chance for large hail with strongest updrafts, as
well as isolated tornadoes.
Any lower cloud cover across the area early this morning should
break up into the afternoon with sufficient daytime heating ahead of
arriving showers and storms to mix down stronger winds above the
surface. This will produce windy conditions across most of the area
this afternoon, with southwest winds around 20 to 25 mph, frequently
gusting up to 35 mph. A Lake Wind Advisory has therefore been issued
for the area today. High temperatures will again be well above
normal today, reaching the low to mid 80s over much of the area. The
exception will be along coastal areas south of the Cape where upper
80s or even around 90 degrees will be possible.
Wed-Sat...Dry, breezy/windy and cooler conditions will occur
Wed behind the front then remaining dry and cooler than normal
into the end of the workweek as a continental ridge across the
central U.S. shifts gradually eastward and maintains a
predominantly northerly component across area. Highs will
generally range from the upper 60s to mid 70s Wed, with lows again
dropping into the 40s Wed and Thu nights. High pressure then
shifts offshore of the Southeast U.S. coast into the weekend with
flow veering to the south Saturday, which will warm temperatures
to more seasonable readings of 75-80.
Temps will continue to moderate into the 80s Sunday as winds veer
SW well ahead of the next cold front. Another period of dry
weather is indicated into next week with no notable rain chances
shown over land locations for at least the next 7 days.
&&
.AVIATION...Included LLWS in the TAFS mainly north of the KMLB where
winds at the surface remain around 5-7kts but just off the surface
are around 30-35 knots. IFR/MVFR cigs will continue with stratus
spreading eastward across the area through early this morning. This
should break up into late morning, with then windy conditions
expected into the afternoon ahead an approaching line of showers and
storms. This activity will cross the area with the potential for
strong to severe storms through the afternoon and evening. Tempo
IFR/MVFR conditions and strong convective wind gusts will be
possible with any storms.
&&
.MARINE...
Today-Tonight...Poor to hazardous boating conditions expected with
SW winds increasing to 15-20 knots today and around 20-25 knots into
tonight, with frequent gusts to gale fore possible over the offshore
waters of Volusia and Brevard County. A line of showers and storms
is set to cross the waters out ahead of a cold front from early to
mid afternoon across the nrn waters to late afternoon/evening across
the south. Strong to severe fast moving storms pushing offshore are
possible with wind gusts over 40 knots.
A Small Craft Advisory continues for the waters starting this
afternoon, with a Gale Warning now going into effect for the
offshore waters north of Sebastian Inlet for tonight.
Wed...Post frontal gusty W/NW winds will linger behind the front
Wed-Thu. Highest seas will be offshore due to strong offshore
component, fully arisen seas to 7-11 feet during Wednesday into
early Thu. Expect gusts to gale force offshore on Wed.
Thu-Sat...winds diminishing Thu-Fri with NW winds countering the
Gulf Stream and keeping seas choppy with lingering headlines for
caution over a portion of the waters into late Thu/Fri. Light
winds Sat as ridge becomes oriented closer to the immediate area.
Seas subsiding to 2-3 ft nearshore and up to 4 ft offshore Fri
and continuing Sat with reduction to around 2 to 3 ft seas
areawide Sunday.
&&
.FIRE WEATHER...
Today...No low RH concerns are anticipated today. However, windy
conditions will lead to very high dispersion values this afternoon,
likely leading to control problems with any new or existing brush
fires.
Wed-Fri...Dry fuel conditions and low RH will become re-
established over the area behind the strong front from mid to late
week. Wednesday looks to be the windiest and dry combined day
leading to critical wind and environmental conditions.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 83 51 71 44 / 90 10 0 0
MCO 85 55 73 45 / 80 20 0 0
MLB 89 57 74 43 / 70 30 0 0
VRB 89 58 75 44 / 50 40 0 0
LEE 81 53 72 45 / 90 10 0 0
SFB 83 53 70 45 / 90 10 0 0
ORL 84 56 71 47 / 80 10 0 0
FPR 89 57 76 42 / 40 40 0 0
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Lake Wind Advisory from noon today to 8 PM EDT this evening for
Coastal Volusia County-Indian River-Inland Volusia County-
Martin-Northern Brevard County-Northern Lake County-
Okeechobee-Orange-Osceola-Seminole-Southern Brevard County-
Southern Lake County-St. Lucie.
AM...Small Craft Advisory from 4 PM this afternoon to 4 AM EDT
Thursday for Flagler Beach to Volusia-Brevard County Line 0-
20 nm-Sebastian Inlet to Jupiter Inlet 0-20 nm-Sebastian
Inlet to Jupiter Inlet 20-60 nm-Volusia-Brevard County Line
to Sebastian Inlet 0-20 nm.
Small Craft Advisory from 4 PM this afternoon to 8 PM EDT this
evening for Flagler Beach to Volusia-Brevard County Line 20-
60 nm-Volusia-Brevard County Line to Sebastian Inlet 20-60
nm.
Gale Warning from 8 PM this evening to 4 AM EDT Thursday for
Flagler Beach to Volusia-Brevard County Line 20-60 nm-
Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.
&&
SHORT TERM...Weitlich
LONG TERM....PendergrastHazardous weather outlook, Mar 20, 6:04 AM EDT, 3 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 604 AM EDT Tue Mar 20 2018 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-202200- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County- Northern Lake County-Orange-Seminole-Southern Brevard County- Osceola-Indian River-Okeechobee-St. Lucie-Martin- Coastal Volusia County-Southern Lake County- Northern Brevard County- 604 AM EDT Tue Mar 20 2018 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... ...Enhanced Threat of Severe Weather Across East Central Florida This Afternoon and Evening... A squall line is expected to develop ahead of a cold front and move into areas northwest of I-4 early this afternoon. The line will push southward with a potential secondary band of showers and storms farther south over the Gulf moving rapidly eastward. This will lead to numerous showers and storms pushing quickly toward the east-northeast across east central Florida around 55 to 60 mph through mid to late afternoon. This activity will then shift south and offshore of the Treasure Coast by late evening. Strong to possibly severe storms will occur with this activity. Damaging wind gusts up to 60 to 70 mph and frequent lightning strikes will be the main threat from any severe storms, but large hail and isolated tornadoes will also be possible. Make sure you have a way of receiving timely severe weather watches and warnings, should any be issued for the area. .HIGH WIND IMPACT... Southwest winds will increase up to 20 to 25 mph into the afternoon with frequent gusts up to 35 mph. A Lake Wind Advisory is in effect this afternoon through early evening for all of east central Florida. .RIP CURRENT IMPACT... A Moderate Risk of rip currents will exist along the beaches of east central Florida today. Make sure to swim near a lifeguard and be alert and prepared to take cover for any fast moving strong to severe storms that move toward the beaches and offshore this afternoon. .MARINE THUNDERSTORM GUST IMPACT... Scattered to numerous fast moving storms, pushing rapidly to the east-northeast up to 50 to 60 knots and offshore through the afternoon hours are expected across the area today. Some storms may be severe, producing wind gusts up to 60 knots. .WATERSPOUT IMPACT... Storms pushing offshore this afternoon and evening will have the potential to produce isolated waterspouts over the intracoastal and adjacent Atlantic waters. .WIND AND SEA IMPACT... Southwest winds up to 15 to 20 knots over the waters today will become westerly and increase to around 20 to 25 knots tonight, with frequent gusts to gale force expected over the offshore waters of Volusia and Brevard counties. A Small Craft Advisory goes into effect this afternoon for the entire coastal waters, with a Gale Warning in effect offshore, north of Sebastian inlet, into tonight. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. Hazardous boating conditions will continue through mid week with a fresh to strong north to northwest breeze behind the cold front. A very dry airmass building in behind this boundary will also lead to a higher fire danger across the area during the afternoon hours of Wednesday through at least Friday. .SPOTTER INFORMATION STATEMENT... Spotters should monitor the weather. Formal activation may be needed. Weitlich
In the hours before
Special weather statement, Mar 20, 9:19 AM EDT, 11 minutes before
Special Weather Statement
National Weather Service Melbourne FL
919 AM EDT TUE MAR 20 2018
FLZ041-044-141-201415-
Northern Lake County FL-Inland Volusia County FL-
Coastal Volusia County FL-
919 AM EDT TUE MAR 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAKE AND NORTHERN
VOLUSIA COUNTIES UNTIL 1015 AM EDT...
At 917 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Barberville, moving east at 35 mph.
Wind gusts up to 45 to 50 mph will be possible with this storm.
Locations impacted include...
Alexander Springs, DeLeon Springs, Daytona Beach, Port Orange,
Ormond Beach, DeLand and South Daytona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 2909 8089 2900 8155 2916 8161 2926 8128
2927 8115 2931 8115 2935 8103
TIME...MOT...LOC 1317Z 257DEG 32KT 2910 8150
15The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 3:13 AM EDT | Lake Wind Advisory | MLB | Lake, Okeechobee, Orange, Osceola, Seminole, Volusia | 17 hr |
| Mar 20, 3:17 AM EDT | Gale Warning | MLB | 31 hr | |
| Mar 20, 9:19 AM EDT | Special Weather Statement | MLB | Volusia | 56 min |
| Mar 20, 9:39 AM EDT | Tornado Warning | MLB | Volusia | 51 min |
| Mar 20, 10:31 AM EDT | Severe Thunderstorm Warning | MLB | Volusia | 29 min |
| Mar 20, 10:33 AM EDT | Special Marine Warning | MLB | 42 min | |
| Mar 20, 1:39 PM EDT | Severe Thunderstorm Warning | MLB | Lake | 36 min |
| Mar 20, 1:57 PM EDT | Tornado Warning | MLB | Lake, Orange | 33 min |
| Mar 20, 2:17 PM EDT | Special Weather Statement | MLB | Lake, Orange, Seminole, Volusia | 58 min |
| Mar 20, 2:24 PM EDT | Severe Thunderstorm Warning | MLB | Lake | 36 min |
| Mar 20, 2:26 PM EDT | Tornado Warning | MLB | Orange, Seminole | 34 min |
| Mar 20, 2:32 PM EDT | Tornado Warning | MLB | Lake | 18 min |
| Mar 20, 2:48 PM EDT | Severe Thunderstorm Warning | MLB | Orange, Seminole | 27 min |
| Mar 20, 3:03 PM EDT | Severe Thunderstorm Warning | MLB | Orange | 27 min |
| Mar 20, 3:09 PM EDT | Special Marine Warning | MLB | 111 min | |
| Mar 20, 3:18 PM EDT | Severe Thunderstorm Warning | MLB | Orange | 27 min |
| Mar 20, 3:20 PM EDT | Special Weather Statement | MLB | Lake, Orange, Seminole, Volusia | 55 min |
| Mar 20, 3:42 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 48 min |
| Mar 20, 4:14 PM EDT | Special Weather Statement | MLB | Volusia | 61 min |
| Mar 20, 4:50 PM EDT | Special Weather Statement | MLB | Lake, Orange | 55 min |
| Mar 20, 5:05 PM EDT | Special Weather Statement | MLB | Indian River, Okeechobee, Osceola, Saint Lucie | 85 min |
| Mar 20, 5:20 PM EDT | Special Marine Warning | MLB | 115 min | |
| Mar 20, 5:25 PM EDT | Tornado Warning | MLB | Okeechobee | 35 min |
| Mar 20, 5:26 PM EDT | Special Weather Statement | MLB | Volusia | 49 min |
| Mar 20, 5:32 PM EDT | Severe Thunderstorm Warning | MLB | Volusia | 28 min |
| Mar 20, 5:38 PM EDT | Special Marine Warning | MLB | 2 hr | |
| Mar 20, 5:56 PM EDT | Severe Thunderstorm Warning | MLB | Indian River, Okeechobee, Saint Lucie | 34 min |
| Mar 20, 6:00 PM EDT | Special Weather Statement | MLB | Orange, Seminole | 60 min |
| Mar 20, 6:35 PM EDT | Special Weather Statement | MLB | Saint Lucie | 25 min |
| Mar 20, 7:25 PM EDT | Special Weather Statement | MLB | Saint Lucie | 20 min |
| Mar 20, 7:50 PM EDT | Special Weather Statement | MLB | Martin | 25 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.